Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 255, NWS Midland/Odessa, TX

October 6, 2002Midland County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 6, 2002, 6:15 PM CDT for Midland County, Texas. It was in force for 47 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 6, 2002, 6:15 PM CDT (23:15 UTC)
Expired
Oct 8, 2002, 5:15 PM CDT
In force
47 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Midland County, TX

The radar

The Midland/Odessa radar (KMAF), 163 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 8, 5:00 PM CDTHail 1Verhalen, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.3 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2002-10-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1325 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2002-10-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1325 J/kg
Mixed-layer CIN
-181 J/kg
Mixed-layer LCL
1124 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

815 
WUUS54 KMAF 062315
SVRMAF
TXC329-062345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
614 PM CDT SUN OCT 6 2002

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN MIDLAND COUNTY IN WEST TEXAS

* UNTIL 645 PM CDT

* AT 614 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED 6 MILES
  NORTHWEST OF MIDLAND INTERNATIONAL AIRPORT...OR ABOUT 11 MILES WEST
  OF MIDLAND. RADAR SHOWED THE THUNDERSTORM MOVING SOUTHEAST AT 5
  MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  MIDLAND INTERNATIONAL AIRPORT
  MIDLAND

HAIL TO THE SIZE OF DIMES...DAMAGING WINDS...AND VERY HEAVY RAINS 
ARE EXPECTED WITH THIS STORM.  TAKE COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 3207 10228 3192 10229 3189 10212 3208 10210

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 6, 2:40 PM CDT, 3 hours 35 minutes earlier.

Area forecast discussion, Oct 6, 2:40 PM CDT, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
240 PM CDT SUN OCT 6 2002

STRONG SHORTWAVE TO THE NORTH MOVING INTO WISCONSIN AT 19Z WHILE THE
BAJA LOW DRIFTS SLOWLY SOUTHWARD.  AT THE SURFACE THE FRONT IS
STRETCHED ACROSS THE SOUTH PLAINS NEAR KLBB AND STILL MOVING SLOWLY
SOUTH...BUT PRESSURE RISES BEHIND THE FRONT HAVE BACKED OFF
CONSIDERABLY SINCE THIS MORNING...WHICH WOULD BE EXPECTED WITH
DAYTIME HEATING.

COUPLE OF CONCERNS WITH THE FORECAST TONIGHT.  WITH DAYTIME HEATING
AND APPROACH OF THE FRONT THIS AFTERNOON...WE HAVE THE POTENTIAL
FOR SOME ISOLATED SEVERE THUNDERSTORMS.  MID AND UPPER LEVEL DYNAMIC
SUPPORT IS MARGINAL...BUT WE WILL BE RATHER UNSTABLE WITH DEWPOINTS
IN THE MID TO UPPER 60S AND TEMPERATURES IN THE MID TO UPPER 80S.
PRIMARY THREAT WITH ANY THUNDERSTORMS THAT GET GOING WILL BE HAIL...
BUT THERE WILL ALSO BE THE POTENTIAL FOR HIGHS WINDS(SEE SWODY1).
TOMORROW...WITH THE FRONT IN THE AREA ACTING AS A FOCUS...DIFLUENT
FLOW OUT AHEAD OF THE BAJA LOW MOVING IN TO THE AREA...AND PLENTIFUL
MOISTURE (PWATS OF 1.4 TO 1.5 THROUGHOUT THE PERIOD)...WE HAVE THE
POTENTIAL FOR SOME FLOODING WITH LOCALLY HEAVY RAINFALL.  LOOKS LIKE
PRETTY WIDESPREAD COVERAGE OF RAIN ACROSS THE CWA OVER AT LEAST THE
NORTHERN PORTIONS OF THE CWA...AND ESPECIALLY OVER THE WEST IN THE
MOUNTAINS WHERE OROGRAPHIC LIFT WILL ALSO ENHANCE PRECIPITATION
CHANCES.  WILL OPT NOT TO PUT OUT A FLASH FLOOD WATCH AT THIS TIME...
AND LET THE OVERNIGHT CREW GET A BETTER LOOK.

AS FAR AS THE FRONT ITSELF IS CONCERNED...WINDS WILL BE TURNING TO
THE NORTHEAST TONIGHT AS THE FRONT SURGES SOUTHWARD.  FAIRLY SLOW
PROGRESS RIGHT NOW SHOULD BE HELPED LATER AS CONVECTION GETS GOING
AND THE SUN GOES DOWN.  TEMPERATURES TOMORROW WILL BE QUITE A BIT
COOLER THAN TODAY WITH ALL THE CLOUDS AND RAINFALL IN THE AREA...AND
MAY GO EVEN COOLER THAN THE PREVIOUS FORECAST.  MOS NUMBERS MOSTLY IN
THE 50S FOR HIGHS WITH ALL THE CLOUD-COVER AND RAIN.  WILL PROBABLY
NOT GO THAT LOW HOWEVER.  WILL UP POPS A LITTLE MORE AS GUIDANCE IS
GOING PRETTY MUCH 80% OR GREATER TOMORROW.  WILL KEEP POPS PRETTY
MUCH AS THEY ARE FOR TOMORROW NIGHT...GENERALLY SLIGHT CHANCE OR
CHANCE ACROSS THE AREA AS THE BAJA LOW IS STILL APPROACHING THE AREA.
TUESDAY...THE BAJA LOW WILL BE MOVING OVER OUR CWA KEEPING POPS IN
THE AREA EITHER SLIGHT CHANCE OR CHANCE.  FINALLY OVERNIGHT TUESDAY
THE LOW SHOULD GET PICKED UP IN THE SOUTHWEST FLOW...OPEN UP AND
STARTING HEADING NORTHEAST.

NO CHANGES IN THE EXTENDED.

PRELIMINARY NUMBERS...

MAF  58/62/51/72    364
LSA  55/60/49/70    364
6R6  59/73/57/77    233
MRF  50/65/50/72    254
CNM  55/62/52/73    265

.MAF...
TX...NONE.
NM...NONE.

SN
Hazardous weather outlook, Oct 6, 3:00 PM CDT, 3 hours 15 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-071100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
300 PM CDT SUN OCT 6 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.THROUGH OVERNIGHT...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVERNIGHT ACROSS THE
NORTHERN PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS OF WEST TEXAS.
THUNDERSTORMS MAY PRODUCE DAMAGING WINDS AND LARGE HAIL.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
NORTHERN PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS SHOULD REMAIN
ALERT FOR POSSIBLE ACTIVATION THIS EVENING.

.MONDAY THROUGH SATURDAY...

NO HAZARDOUS WEATHER IS EXPECTED.

TECHNICAL DISCUSSION...
A COLD FRONT WILL MOVE INTO THE NORTHERN PERMIAN BASIN AND WESTERN
LOW ROLLING PLAINS BY EARLY THIS EVENING. THE AIRMASS AHEAD OF THE
FRONT WILL BECOME INCREASINGLY UNSTABLE WITH SURFACE TEMPERATURES IN
THE MID 80S TO LOWER 90S AND DEWPOINTS IN THE MID 60S. STEEP
MID-LEVEL LAPSE RATES OVER THE AREA WILL SUPPORT THE POTENTIAL FOR
LARGE HAIL. WIND PROFILES ALSO SUGGEST THE POSSIBILITY OF ISOLATED
DAMAGING WIND GUSTS.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 5, 8:31 PM CDTSevere Thunderstorm WarningMAFCulberson74 min
Oct 5, 9:12 PM CDTSevere Thunderstorm WarningMAFReeves78 min
Oct 5, 9:46 PM CDTSevere Thunderstorm WarningMAFReeves89 min
Oct 5, 9:48 PM CDTSevere Thunderstorm WarningMAFGaines21 hr
Oct 5, 10:28 PM CDTSevere Thunderstorm WarningMAFGaines66 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.